Kansas, 2021

Tornado and Hail in Kansas, August 10, 2021

August 10, 2021 · NWS DDC · 16 events in 5 counties and zones

Isolated storms developed from from Meade to Hodgeman Counties producing damaging winds and isolated hail reports along the frontal boundary draped across this area. CIN initially capped the environment but soon broke as the boundary pushed further west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated storms developed from from Meade to Hodgeman Counties producing damaging winds and isolated hail reports along the frontal boundary draped across this area. CIN initially capped the environment but soon broke as the boundary pushed further west. Ample CAPE was present but weak to moderate shear allowed for severe thresholds to be met through the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 10, 1:46 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 10, 1:46 PM CST, 1 hour 56 minutes before
Area Forecast Discussion...corrected
National Weather Service Dodge City KS
246 PM CDT Tue Aug 10 2021

...updated aviation section...

.SHORT TERM...(This evening through Wednesday)
Issued at 244 PM CDT Tue Aug 10 2021

An area of mid level showers south of I-70 was developing and
shifting east in the 700 mb confluence zone over central Kansas ,
a notable radar fineline was also spreading south ahead of this
feature and may end up having an impact of where if at all
convection is able to develop this afternoon. The Convective
allowing models, notably the latest HRRR run shows convection as
early as 5 PM around DDc and spreading northeast along the
prefrontal trough (ahead of synoptic surface front near KS/NE
line. Convection wise- deep bulk shear is lack, and even effective
shear is mostly below critical limits for well organized storms.
The trend for effective shear appears increasing however and the
surface based inhibition will still need to be overcome late this
afternoon. All this points to more likely of a later than the models
are showing or even less overall coverage.

The good news is that the peak of hottest temperatures for the next
week or more is right now, as a cooler airmass over the northern
Plains influences western Kansas in the coming days. The cold front
now near the NE/KS line will sag south Tonight and Wednesday.
providing another focus for thunderstorms late in the day on
Wednesday, with a much similar convective environment as Today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 244 PM CDT Tue Aug 10 2021

Overall a cooling period can be expected with high temperatures
settling back into the mid 80s and low 90s for a general range over
the next 7-10 days.In the short term, still very warm air will
descend off the higher terrain as the surface boundary meanders over
the central plains and strong mid level cyclonic jetstream flow
remains entrenched over southern Canada and the Northern Great
Plains/Great Lakes region. With time this will gradually retrograde
the upper ridge back westward and much less hot but still summerlike
temperatures  will be seen over western Kansas.  With a weak
northwest flow the setup my be one of possibility of diurnal MCS
opportunity, best diagnosed on a day by day basis.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1152 AM CDT Tue Aug 10 2021

An area of accas showers is noted on radar oriented sw to ne
across west central Kansas associated with the 700 mb level
confluent zone. At the surface a broad area of relative low
pressure exists as a pre-frontal trough ahead of a surface cold
front over the Nebraska Kansas line. The convective allowing
models are generating thunderstorms within this surface tough
axis as early as around 00 UTC this afternoon, with potential
for isolated severe storms given overall CAPE and shear that is
present. The warm air aloft in excess of 15 C and large area of
surface inhibition need to be eroded remain a hindrance to any
widespread severe weather. Otherwise expect VFR conditions with
best opportunity for early evening thunderstorm outflow in the
vicinity of HYS or DDC, with much lower chances around LBL or
GCK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 101  70  97 /  20  10  10  10
GCK  68 100  66  96 /  10  10  10  20
EHA  68  98  66  93 /  30  10  10  20
LBL  70  99  68  95 /  20  10  10  20
HYS  71 101  69  97 /  20  10  10  20
P28  76 101  72  99 /  10  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ065-066-079>081-
088>090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Aug 10, 1:30 AM CST, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
230 AM CDT Tue Aug 10 2021

KSZ030-031-043>046-061>066-074>081-084>090-110730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
230 AM CDT Tue Aug 10 2021 /130 AM MDT Tue Aug 10 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms are expected Tuesday afternoon and evening.
Coverage will be limited, but the strongest storms will be capable
of outflow winds to near 60 mph and small hail. High end severe
weather is not expected.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Shower and thunderstorm coverage is expected to increase during
the Friday through Sunday time frame. The primary convective risks
during this time will be dangerous lightning and locally heavy
rainfall.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Friday
  - Lightning: Elevated risk

* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible Tuesday afternoon and
evening.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Turner

In the hours before

Special weather statement, Aug 10, 3:14 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
414 PM CDT Tue Aug 10 2021

KSZ078-087-088-102145-
Meade KS-Clark KS-Ford KS-
414 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southwestern Ford,
northeastern Meade and northwestern Clark Counties through 445 PM
CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minneola, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Minneola around 430 PM CDT.

Other locations in the path of this storm include Bloom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3735 10012 3746 10021 3766 10001 3745 9980
TIME...MOT...LOC 2113Z 232DEG 13KT 3744 10011

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 7 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Ford

When
August 10, 3:42 PM CST
Where
Ford County, 0.55 mi E of Dodge City Wilrds Ar
Measured
1 in hail
Reported by
Public
Coordinates
37.720, -99.910

Tornado, Hodgeman

When
August 10, 3:43 PM CST to 3:48 PM CST
Where
Hodgeman County, 7.26 mi ENE of Jetmore Muni Arpt to 7.07 mi ENE of Jetmore Muni Arpt
Rating
EF0
Path length
0.22 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.015, -99.754

This landspout tornado was observed from start to finish was did not damage any object other than kicking up dirt and field plant material.

Hail, Ford

When
August 10, 3:45 PM CST
Where
Ford County, 0.55 mi E of Dodge City Wilrds Ar
Measured
1.25 in hail
Reported by
Public
Coordinates
37.720, -99.910

Hail, Ford

When
August 10, 3:45 PM CST
Where
Ford County, 0.55 mi E of Ft Dodge
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.730, -99.920

Hail, Ford

When
August 10, 3:52 PM CST
Where
Ford County, 0.55 mi E of Dodge City Wilrds Ar
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.720, -99.910

Hail, Hodgeman

When
August 10, 3:57 PM CST
Where
Hodgeman County, 7.08 mi E of Jetmore Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.980, -99.750

Hail, Rush

When
August 10, 5:18 PM CST
Where
Rush County, 0.54 mi E of La Crosse Hoover Arp
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.530, -99.310

Hail, Ford

When
August 10, 5:20 PM CST to 5:30 PM CST
Where
Ford County, 13.16 mi W of Bloom
Measured
1.25 in hail
Reported by
Public
Coordinates
37.480, -100.140

The hail lasted about 10 minutes.

Hail, Rush

When
August 10, 5:28 PM CST
Where
Rush County, 0.69 mi S of Liebenthal
Measured
1.75 in hail
Reported by
Social Media
Coordinates
38.640, -99.320

Hail, Rush

When
August 10, 5:41 PM CST
Where
Rush County, 1.38 mi N of Loretta
Measured
2 in hail
Reported by
Public
Coordinates
38.670, -99.180

Relayed from TV Media.

Hail, Meade

When
August 10, 5:58 PM CST
Where
Meade County, 7.04 mi NNE of Fowler Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
37.470, -100.120

There was severe roof and siding damage.

Hail, Clark

When
August 10, 6:05 PM CST
Where
Clark County, 6.9 mi WNW of Minneola
Measured
2.5 in hail
Reported by
Public
Coordinates
37.460, -100.090

There was severe roof and siding damage.

Hail, Ford

When
August 10, 6:06 PM CST
Where
Ford County, 11.53 mi W of Bloom
Measured
2.75 in hail
Reported by
Public
Coordinates
37.490, -100.110

There was severe roof and siding damage at this location. There was a circle of corn 1 mile west of this location that was completely destroyed by the wind driven hail. There were also power lines downed by the high wind.

Thunderstorm Wind, Ford

When
August 10, 6:06 PM CST
Where
Ford County, 11.53 mi W of Bloom
Measured
75 kt (86 mph) estimated gust
Reported by
Public
Coordinates
37.490, -100.110

Power lines were blown down. There was also baseball sized hail at this location causing severe roof and siding damage.

Thunderstorm Wind, Meade

When
August 10, 6:08 PM CST
Where
Meade County, 7.25 mi NNE of Fowler Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
37.480, -100.140

There were broken tree limbs from this estimated 70 MPH wind.

Hail, Ford

When
August 10, 6:40 PM CST
Where
Ford County, 9.89 mi W of Bloom
Measured
2 in hail
Reported by
Social Media
Coordinates
37.490, -100.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyThe tornado archive for Kansas, 2021Warnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983114, 983133, 983115, 983116, 983117, 983118, 983119, 983120, 983122, 983123, 983124, 983125, 983127, 983135, 983134, 983128.